Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2020, 1:34 PM CDT for La Crosse County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2020, 1:34 PM CDT (18:34 UTC)
- Expired
- Jul 7, 2020, 2:00 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County La Crosse County, WI
The radar
The La Crosse radar (KARX), 17 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 1:40 PM CDT | HAIL 1 | 1 N Onalaska, WI | SOCIAL MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WUUS53 KARX 071834
SVRARX
WIC063-071900-
/O.NEW.KARX.SV.W.0042.200707T1834Z-200707T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
134 PM CDT Tue Jul 7 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central La Crosse County in west central Wisconsin...
* Until 200 PM CDT.
* At 133 PM CDT, a severe thunderstorm was located over Onalaska, or
8 miles north of La Crosse, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
West Salem around 145 PM CDT.
Other locations impacted by this severe thunderstorm include I 90
Exit 4, Burr Oak, I 90 Exit 5, Highway 162 And County E E, County
Roads D E And E, County Roads M And W and Mindoro Cut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4386 9123 4394 9135 4407 9106 4407 9104
4398 9091 4393 9091
TIME...MOT...LOC 1833Z 229DEG 12KT 4392 9120
HAIL...1.00IN
WIND...<50MPH
$$
DAS2 follow-up statements
463
WWUS53 KARX 071849
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
149 PM CDT Tue Jul 7 2020
WIC063-071900-
/O.CON.KARX.SV.W.0042.000000T0000Z-200707T1900Z/
La Crosse WI-
149 PM CDT Tue Jul 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LA CROSSE COUNTY...
At 148 PM CDT, a severe thunderstorm was located near West Salem, or
11 miles northeast of La Crosse, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern La Crosse County, including the following locations... I
90 Exit 4, Burr Oak, I 90 Exit 5, Highway 162 And County E E, County
Roads D E And E, County Roads M And W and Mindoro Cut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4386 9123 4395 9126 4407 9106 4407 9104
4398 9091 4393 9091
TIME...MOT...LOC 1848Z 229DEG 12KT 4395 9115
HAIL...1.00IN
WIND...<50MPH
$$
DAS293
WWUS53 KARX 071900
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
200 PM CDT Tue Jul 7 2020
WIC063-071910-
/O.EXP.KARX.SV.W.0042.000000T0000Z-200707T1900Z/
La Crosse WI-
200 PM CDT Tue Jul 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA CROSSE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4386 9123 4395 9126 4407 9106 4407 9104
4398 9091 4393 9091
TIME...MOT...LOC 1900Z 241DEG 14KT 4395 9105
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:51 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 7, 12:51 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1251 PM CDT Tue Jul 7 2020 .SHORT TERM...(Today and tonight) Issued at 251 AM CDT Tue Jul 7 2020 Some patchy fog has been observed across parts of central into north- central Wisconsin early this morning, where recent storms/rain moved through. Conditions should improve by mid morning at the latest. Another warm and humid day expected across the local area, with zonal flow situated aloft. High temperatures will warm into the mid 80s to low 90s, with maximum heat indices in the low to mid 90s. The remnants of a MCS/MCV located over South Dakota/Nebraska early this morning will drift east through the area late this morning into early afternoon. This paired with a stalled out cold front draped across the region will provide enough lift to spark a few showers and storms for some by later this morning into this afternoon, mainly along and south of Interstate 94. Like the last several days, with the environment we are in, some stronger storms will be possible. Forecast soundings depict CAPE nearing 2000 J/kg, precipitable water values of 1.5"+, and warm cloud depths of 2-3 km. Primary threats within any stronger storm will be brief heavy downpours, small hail, and gusty winds. Although widespread severe weather is not expected, some shear looks to be present later this afternoon mainly along and north of Interstate 90, with 0-3 km of around 20-25 kts. Because of this, there could be a short window later this afternoon into early evening where a severe storm or two may pulse up, though chances are rather low. Things quiet down tonight as a brief ridging builds over the area. Overnight lows will once again not provide much relief with both temperatures and dewpoints expected to be in the mid 60s to low 70s. .LONG TERM...(Wednesday through Monday) Issued at 251 AM CDT Tue Jul 7 2020 The next chance for widespread rains looks to be centered on Thursday. An upper level low will be centered over Manitoba with general weak troughing extending to the south/southwest from the low. A short wave trough embedded in the larger scale troughing is expected to come out of the central Rockies and strengthen as it moves across the Upper Midwest Thursday. While there is general agreement in the 07.00Z models on this scenario, there are still plenty of differences on the overall strength of this wave along with the timing. The GFS and ECMWF are similar in strength taking the center of the short wave trough across Iowa into northern Illinois with some weaker energy to the north that comes across the local area and produces weak to moderate pv advection in the 500-300 mb layer. The NAM and ECMWF are the closest on the timing bringing the wave across Thursday afternoon and evening while the GFS brings it across Thursday morning. A cold front will get pushed eastward with the short wave trough and should serve as the focus for showers and storms. A band of weak frontogenesis is expected to be generated along the baroclinic zone but it does look to be rather deep existing in the 1000-500 mb layer. The low level flow ahead of the front is not expected to very strong resulting in just some very weak moisture transport impinging on the front and a narrow band of 2 to 3 ubar/s of up glide on the 305K isentropic surface. With the expected amount of forcing, looking for a broken line of showers and storms to occur ahead of and along the front and work across the area during the day. Depending on the exact timing of the front and the amount of cloud cover, a pool of ML CAPE around 2500 J/kg could be in place ahead of the front. Deep layer shear will be lacking with at most 20 to 25 knots in the 0-3 km layer. Mid-level lapse rates of 7-8C/km may develop and this could help to produce some hail with any stronger cells that form. Locally heavy rains will also be a threat with precipitable water values of 1.75 to 2 inches and warm cloud depths around 3.5 km. A temporary break in the rain chances is expected for most of the area Friday as an area of high pressure in the low levels builds in from the northwest. The upper level ridge will also re- establish itself over the Rockies during this time period with troughing developing over the eastern part of the country. By the weekend, this will place the Upper Midwest under northwest flow regime and the models continue to show a short wave trough dropping across the region for more rain chances over the weekend. While there is good consensus on the timing of this wave right now, there is a wide variety of solutions on how strong it will be. As a result, will only have a chance of showers and storms in the forecast for now. The string of warm summer days looks to continue for much of this period. Wednesday continues to look to be the warmest day with high temperatures ranging from 90 to 95 for much of the area. Heat indices will be a concern for that day as well. Most of the area should top out between 95 and 100 but some locations, especially in the valleys, could top 100 and edge into advisory criteria. Right now, not expecting this to be widespread enough for a heat advisory, but definitely worth messaging in other products. The passage of the system over the weekend should bring a very brief reprieve from the heat with highs Sunday expected to be in the lower to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1251 PM CDT Tue Jul 7 2020 An upper level trough and weak surface cold front will be the trigger for scattered thunderstorms this afternoon. Most of this activity looks to be east of the Mississippi River. As such, did not include in the KRST TAF but did include VCTS mention in the KLSE TAF after 20Z. Look for these scattered storms to diminish with sunset/loss of surface heating. Otherwise VFR conditions expected through the period. Winds will be light and variable his afternoon, except gusty in the vicinity of any storms. Winds are expected to become southerly Wednesday morning in the 5 to 15 kt range. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...DAS
Hazardous weather outlook, Jul 7, 4:44 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 444 AM CDT Tue Jul 7 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 444 AM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible through early evening. Some of these storms could be strong with hail, gusty winds and locally heavy rain being the main threats. Heat indices of 90 to 95 are expected this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms will through the weekend. Strong storms will again be possible Wednesday night into Thursday that could produce some hail, gusty winds and locally heavy rains. The heat and humidity will continue into the weekend. Wednesday looks to be the hottest day with heat indices of 95 to 100. The cumulative effects of the heat and humidity may take a toll on those with outdoor activities or without air conditioning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/NMB
In the hours before
Special weather statement, Jul 7, 1:07 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
107 PM CDT Tue Jul 7 2020
MNZ094-071830-
Mower-
107 PM CDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY...
At 105 PM CDT, a strong thunderstorm was located just southwest of
Austin, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Austin, Brownsdale, Rose Creek, Lansing, Mayville, Mapleview, Elkton,
Sargeant, County Roads 56 And 5, I 90 Exit 178a, I 90 Exit 187, I 90
Exit 189, Renova, I 90 Exit 179, I 90 Exit 183, County Roads 1 And
15, I 90 Exit 175, I 90 Exit 180, I 90 Exit 178b and I 90 Exit 181.
Torrential rainfall is also likely with this storm, and may cause
some localized ponding of water in poor drainage areas. Do not drive
your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4370 9305 4383 9283 4363 9267 4352 9296
4360 9305
TIME...MOT...LOC 1805Z 231DEG 22KT 4364 9296
DASSpecial weather statement, Jul 7, 1:15 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 PM CDT Tue Jul 7 2020
MNZ088-WIZ032-033-041-071845-
Winona-Buffalo-Trempealeau-La Crosse-
115 PM CDT Tue Jul 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WINONA...
SOUTHEASTERN BUFFALO...NORTHERN LA CROSSE AND SOUTHERN TREMPEALEAU
COUNTIES...
At 114 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fountain City to near Trempealeau to
near Holmen. Movement was northeast at 15 to 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
La Crosse, Arcadia, Onalaska, Holmen, Trempealeau, Galesville,
Independence, Fountain City, Dakota, La Crosse Airport, Brice
Prairie, French Island, Dodge, Ettrick, Dresbach, North Side Of La
Crosse, Camp Decorah, Stevenstown, Mindoro and Tamarack.
Torrential rainfall is also occurring with these storms, and may
cause some ponding of water in poor drainage areas. Do not drive
your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4445 9150 4422 9115 4407 9115 4407 9096
4404 9092 4383 9127 4420 9180
TIME...MOT...LOC 1814Z 233DEG 20KT 4420 9165 4401 9137 4393 9126
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:00 PM CDT | Special Weather Statement | ARX | Monroe | 45 min |
| Jul 6, 7:07 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 38 min |
| Jul 6, 7:37 PM CDT | Special Weather Statement | ARX | Monroe | 23 min |
| Jul 6, 7:44 PM CDT | Special Weather Statement | ARX | Juneau | 46 min |
| Jul 6, 7:51 PM CDT | Special Weather Statement | ARX | Adams | 39 min |
| Jul 6, 8:30 PM CDT | Special Weather Statement | ARX | Adams | 45 min |
| Jul 7, 1:15 PM CDT | Special Weather Statement | ARX | Trempealeau | 30 min |
| Jul 7, 2:03 PM CDT | Special Weather Statement | ARX | Trempealeau | 27 min |
| Jul 7, 2:10 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Jul 7, 3:04 PM CDT | Special Weather Statement | ARX | La Crosse | 26 min |
| Jul 7, 3:06 PM CDT | Areal Flood Advisory | ARX | Adams, Jackson, Juneau, Monroe | 114 min |
| Jul 7, 3:38 PM CDT | Heat Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more | 27 hr |
| Jul 7, 4:01 PM CDT | Special Weather Statement | ARX | Clark | 29 min |
| Jul 7, 4:05 PM CDT | Special Weather Statement | ARX | Richland | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.